Hail, Mills
- When
- April 21, 11:50 PM CST to 11:59 PM CST
- Where
- Mills County, 0.69 mi N of Folsom
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.110, -95.820
A significant amount of pea to dime size hail fell for about 10 minutes.
Isolated thunderstorms developed northwest of a cold front that had pushed across the area earlier in the day. One of the storms produced a lot of pea size hail with a few stones up to 3/4 of an inch in southwest Iowa east and southeast of Bellevue Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed northwest of a cold front that had pushed across the area earlier in the day. One of the storms produced a lot of pea size hail with a few stones up to 3/4 of an inch in southwest Iowa east and southeast of Bellevue Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 8:48 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 948 PM CDT MON APR 21 2008 .UPDATE... 00Z OMA AND TOP SOUNDINGS SHOW A MOIST AIRMASS AT LOW LEVELS CAPPED BY VERY DRY AIR ALOFT. AT OMA THIS MOIST LAYER IS OF COURSE UNDERCUT BY POST FRONTAL COOL DRY AIR IN A SHALLOW LAYER NEAR SFC. NEXT WAVE MOVING E THRU WRN NEB AND SD ON IR IS UNIMPRESSIVE AT 5H OR 7H...ASSOCIATED WITH MININAL HEIGHT FALLS OR COOLING AND NOT MUCH OF A WIND SHIFT. IT APPEARS THAT THERE IS TOO MUCH DRY AIR IN THE SOUNDINGS AND NOT ENOUGH FORCING TO RESULT IN ANY TSTMS TONIGHT DESPITE THE APPEARANCE OF QPF IN BOTH RUC AND NAM IN OUR SOUTHEAST COUNTIES. HOWEVER...LEFT SLGT CHC POPS IN FAR SE NEB AND SW IOWA FOR SOME CONTINUITY WITH THE SVR TSTM WATCH AND FORECASTS TO OUR SOUTHEAST. ALSO ALLOWED A BIT MORE COOLING BY MORNING MOST AREAS AS COLD ADVECTION AT SFC IS FAIRLY EFFECTIVE. && .PREV DISCUSSION... /ISSUED 240 PM CDT MON APR 21 2008/ SHORT TERM...TONIGHT THROUGH THURSDAY. COLD FRONT HAD MADE PROGRESS THROUGH MOST OF THE CWFA AT 19Z...REACHING A LINE FROM KFNB TO KICL...BUT APPEARS TO HAVE STALLED ATTM. SOME SPOTTY SHOWERS HAVE DEVELOPED JUST NORTHWEST OF THE FRONT...EXTENDING FROM WCNTRL IOWA NORTHWARD THRU MINNESOTA. THERE REMAINS SOME QUESTION WHETHER THE CAP CAN BE BREACHED YET THIS EVENING FOR STORM DEVELOPMENT. THE MODELS STILL SEEM TO SUGGEST THIS POSSIBILITY...BUT ONLY AFFECTING THE EXTREME EASTERN THIRD OF THE CWFA. ALSO...DUE TO A SHARP DROPOFF IN DEWPOINTS AND INSTABILITY WEST OF THE FRONT...HAVE ONLY MENTIONED A SLIGHT CHANCE OF SHOWERS FOR TONIGHT FROM KBIE TO KLNK TO KTQE. STILL FEEL THAT PRECIP SHOULD BE EAST/SOUTH OF THE CWFA BY DAYBREAK TUESDAY WITH PLENTY OF SUNSHINE IN STORE AS A HIGH PRESSURE RIDGE SETTLES ACROSS THE REGION. RETURN FLOW BEGINS TO DEVELOP TUESDAY NIGHT AND ESPECIALLY WEDNESDAY AHEAD OF THE NEXT DEVELOPING FRONT. MODELS CONTINUE TO SUGGEST THAT WAA AHEAD OF THE FRONT COULD RESULT IN ISOLATED STORMS DEVELOPING ACROSS EASTERN NEBRASKA LATE WEDNESDAY AFTERNOON...BUT ESPECIALLY WEDNESDAY NIGHT AND THURSDAY AS THIS FIRST WAVE MOVES THROUGH. THERE SHOULD BE SCATTERED SHOWERS/STORMS MOVING THROUGH THE REGION THURSDAY MORNING...BUT PROBABLY A BREAK IN THE PRECIP EARLY THURSDAY AFTERNOON. THIS BREAK WILL ALLOW FOR SUNSHINE...WHICH WILL HELP TO INCREASE THE INSTABILITY FOR EXPECTED DEVELOPMENT ALONG THE COLD FRONT THAT SHOULD BE BISECTING THE CWFA BY 00Z THURSDAY...WHICH SHOULD PROVIDE A SEVERE STORM THREAT THAT SHOULD LINGER INTO THURSDAY NIGHT...WITH POSSIBLY LINGERING SHOWERS INTO EARLY FRIDAY. LONG TERM...FRIDAY THROUGH MONDAY. THE GFS HAS RECENTLY SHOWN POOR RUN TO RUN CONTINUITY OVER THE LAST SEVERAL DAYS BEYOND ABOUT 4 DAYS...AND HAS TENDED TO DEVIATE SUBSTANTIALLY FROM ENSEMBLE GUIDANCE. DUE TO LOW GFS RELIABILITY...CONTINUED TO USED MORE OF AN ECMWF/GFS ENSEMBLE BLEND FOR THE REMAINDER OF THE FORECAST. THIS SHOULD RESULT IN DRY CONDITIONS FRIDAY NIGHT AND SATURDAY...BUT ANOTHER FRONT WILL LIKELY PUSH INTO THE REGION SATURDAY NIGHT THROUGH EARLY SUNDAY. RECOVERY PERIOD BETWEEN FRONTS IS LIKELY TO BRIEF TO ALLOW SUBSTANTIAL MOISTURE RETURN...THUS ONLY FORECAST A 20 PERCENT CHANCE OF SHOWERS FOR NOW AND LEFT MENTION OF THUNDER OUT. HIGH PRESSURE SHOULD PREVAIL SUNDAY NIGHT AND MONDAY WITH DRY AND SEASONABLE CONDITIONS. AVIATION... TAF SITES KOMA...KLNK AND KOFK...THRU 22/18Z. THE SFC FRONT HAS PUSHED TO THE SOUTH OF THE TAF SITES...HOWEVER THERE WILL BE SOME LINGERING RH...ESPECIALLY AT KOMA AND KLNK AND WILL INCLUDE VFR CIGS AND SOME PATCHY MVFR CIGS TONIGHT. GUSTY NORTH WINDS WILL DIMINISH TONIGHT AS SFC HIGH PRES BUILDS IN FOR TUESDAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 521 PM CDT MON APR 21 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-221230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 521 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING OVER PARTS OF FAR SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE WEDNESDAY INTO THURSDAY NIGHT. MOISTURE WILL BE RETURNING TO THE REGION WEDNESDAY AFTERNOON THROUGH THURSDAY FOLLOWED BY A SLOW MOVING COLD FRONT. A FEW STRONG OR SEVERE STORMS ARE POSSIBLE...MAINLY THURSDAY AFTERNOON AND EVENING. FUTURE SEVERE WEATHER OUTLOOKS WILL PROVIDE MORE DETAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY. POLLACK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1241 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HAIL 3 W PACIFIC JUNCTION 41.02N 95.86W
04/22/2008 E0.50 INCH MILLS IA TRAINED SPOTTER
&&
MILLERThe Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 05:48 UTC.
2 hail. Local standard time, as filed.
A significant amount of pea to dime size hail fell for about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83292, 83293.